Hail, Potter
- When
- December 23, 4:22 PM CST
- Where
- Potter County, 6.01 mi WNW of Bushland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.210, -102.170
Showers and thunderstorms moved through the combined OK/TX Panhandles early in the day on the 23rd. Later in the afternoon a stronger system brough more lift to the area, bringing a strong to severe line of thunderstorms into the Panhandles from New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Showers and thunderstorms moved through the combined OK/TX Panhandles early in the day on the 23rd. Later in the afternoon a stronger system brough more lift to the area, bringing a strong to severe line of thunderstorms into the Panhandles from New Mexico. These storms managed to produce penny to nickel size hail and blew some shingles off of a roof in Amarillo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 23, 1:57 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 157 PM CST Sat Dec 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 156 PM CST Sat Dec 23 2023 A storm system is currently passing through the region continuing to cause rain showers and thunderstorms across the panhandles. Now through the passage of the Pacific front this evening is the peak activity for this storm system. The activity currently over the central and eastern panhandles is of lesser intensity being composed mainly of rain showers with some embedded general thunderstorms. Overall rainfall within this area has proven to be light with most sensor recording a 0.1 or 0.2 of an inch of rainfall. Activity drops off in the western panhandles as a band of clearing is pushing into the area. This clearing will help to provide heating and additional instability with CAPE values recovering to 500-1000 J/Kg ahead of the Pacific front. The rough timing for the Pacific fronts passage will be 21z to 05Z from west to east across the panhandles. The front itself is showing to be a very dynamic area with high shear values and mid level lapse rates a little higher then 7 C/Km. This when coupled with the instability should allow for a multi cell to linear storm mode along the Pacific front in the western panhandles. There is a small chance that an isolated discrete storm or two may form ahead of the Pacific before being absorbed into the front convection. Once the Pacific front reaches the central panhandles its thunderstorms should congeal to form a more unified squall line. The most likely severe weather along the front will be hail of 1 to 1.25 inch and winds up to 60 mph. However the overall chance of any severe weather is marginal at around 5%. Even this small chance of severe weather will diminish in the northern TX and the OK panhandles. The shower and thunderstorm activity will quickly diminish and then cease following the passage of the Pacific front as much drier air will be following behind it. The panhandles should in large be done with the showers by midnight tonight. There is a small chance for some additional showers if wrap around moisture makes it way into the panhandles during Sunday morning. Even if this moisture doesn't fully make its way into the panhandles that passage of a cold front during the mid morning may squeeze out a snow flurry or two but this wont result in snow accumulation. Regardless of showers for Sunday the main threat from this system will shift to the robust northerly winds that will set up during the morning lasting through the evening. This will see sustained winds in the 20s to low 30s mph with gusts mainly in the 40s mph range although an occasional gust to 50 mph cant be ruled out. As for temperatures the passage of this system will see them fall from highs in the 50s and 60s today to 30s and 40s for Sunday. SH && .LONG TERM ... (Monday through next Friday) Issued at 156 PM CST Sat Dec 23 2023 Cool, below average, temperatures are forecast for Christmas day through mid week for the Texas and Oklahoma Panhandles. By the end of next work week, temperatures will return to near or just above average with dry conditions favored through the end of the work week. An upper level low pressure system will slowly move east across the central CONUS through mid week. This feature is slated to stay north of the CWA, which will keep the Panhandles underneath westerly to northwest flow aloft. Cool air will remain across the Panhandles through Christmas day with forecast H850 temperatures near to below 0 C throughout the daytime hours. Even though skies will be mainly clear, surface temperatures will struggle to warm up into the mid 40s for highs for a majority of the area. Breezy north winds are expected during the daytime hours and the feels like temperatures may stay below freezing for the northern Panhandles on Christmas. Center of low pressure may be just far enough to the east on Tuesday to allow some warm air advection to return to the region and highs may return to the 50s for the southern TX Panhandle. Ridging over the western CONUS will finally push the system to the east and temperatures will continue to rise through the end of the week. A cold front may moderate temperatures at the end of the week, but timing and just how cold the air may be are uncertain at this time. Muscha && .AVIATION... (18Z TAFS) Issued at 1037 AM CST Sat Dec 23 2023 Passing storm system continue to cause low ceilings and visibilities along with rain showers and thunderstorms across the panhandles this afternoon to evening. MVFR to LIFR conditions can be expected during this time across the panhandles and at all terminals. Conditions will improve rapidly following the passage of a front during the early evening hours from west to east. Incidentally this same front is likely to have the most intense thunderstorm activity with the low chance for severe hail and winds. For the ambient winds they will be southerly and gusty this afternoon and evening. Overnight winds will be weaker and not gusty, then late Sunday morning and lasting through the evening the winds will become northerly with higher speeds and gusts. A snow flurry cannot be ruled out on Sunday but these should not cause any flight category impacts. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 37 45 24 42 / 40 0 0 0 Beaver OK 37 47 23 41 / 90 10 0 0 Boise City OK 31 38 20 39 / 0 0 0 0 Borger TX 39 46 27 44 / 60 0 0 0 Boys Ranch TX 35 45 24 43 / 20 0 0 0 Canyon TX 36 46 24 43 / 30 0 0 0 Clarendon TX 40 50 28 44 / 70 0 0 0 Dalhart TX 32 41 20 41 / 10 0 0 0 Guymon OK 34 42 21 41 / 50 0 0 0 Hereford TX 35 47 24 44 / 20 0 0 0 Lipscomb TX 40 50 25 43 / 70 0 0 0 Pampa TX 38 46 25 42 / 70 0 0 0 Shamrock TX 43 53 28 45 / 80 0 0 0 Wellington TX 43 55 29 47 / 80 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....05 AVIATION...98
Hazardous Weather Outlook National Weather Service Amarillo TX 205 PM CST Sat Dec 23 2023 OKZ001>003-TXZ001>020-317-240815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 205 PM CST Sat Dec 23 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. For this afternoon and evening, a storm system continues to cause rain showers and thunderstorms. There is a chances for isolated severe thunderstorms to be present with potential to bring damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow flurries to light snow showers may occur in the OK panhandle during the morning hours with no to very limited accumulation. No impacts are currently expected if snow occurs. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
300 PM CST Sat Dec 23 2023
TXZ011-016-232145-
Deaf Smith TX-Oldham TX-
300 PM CST Sat Dec 23 2023
...Strong thunderstorms will impact portions of western Oldham and
western Deaf Smith Counties through 345 PM CST...
At 259 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Glenrio to 11 miles north
of Bellview to 9 miles southwest of Rhea. Movement was northeast at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adrian, Glenrio, Bootleg, and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3562 10304 3562 10253 3561 10253 3475 10252
3475 10304
TIME...MOT...LOC 2059Z 242DEG 35KT 3537 10314 3498 10316 3460 10309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
340 PM CST Sat Dec 23 2023
TXZ006-007-011-012-016-017-232230-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Moore TX-Oldham TX-
340 PM CST Sat Dec 23 2023
...Strong thunderstorms will impact portions of western Randall,
Oldham, eastern Deaf Smith, western Potter, southwestern Moore and
southern Hartley Counties through 430 PM CST...
At 340 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Romero to 6 miles
southeast of Adrian to near Summerfield. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford, Vega, Channing, Adrian, Buffalo Lake, Bushland, Dawn,
Valley De Oro, Boys Ranch, Umbarger, Wildorado, and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 10265 3520 10273 3579 10295 3588 10204
3475 10193
TIME...MOT...LOC 2140Z 251DEG 43KT 3563 10274 3521 10259 3477 10253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaThe Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A resident of Amarillo called into the office to report shingles were blown off of their roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154235, 1154236, 1154239, 1154237.